Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 27, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Apr 16, 2012, 11:51 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2012, 11:51 AM CDT (16:51 UTC)
- Expired
- Apr 16, 2012, 1:45 PM CDT
- In force
- 114 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
037
WGUS54 KHGX 161651
FFWHGX
TXC039-321-161845-
/O.NEW.KHGX.FF.W.0027.120416T1651Z-120416T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1151 AM CDT MON APR 16 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 145 PM CDT
* AT 1141 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. STORMS FROM LAST NIGHT AND
AGAIN THIS MORNING HAVE PRODUCED A SWATH OF 3 TO 6 INCHES FROM
JUST SOUTH OF SWEENY TO VAN VLECK AND BAY CITY. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. ADDITIONAL RAINFALL OF 2 TO 3 INCHES
WILL BE POSSIBLE AS MORE STORMS REDEVELOP NEAR THE COAST AND MOVE
NORTH AND NORTHEAST ACROSS THE STATIONARY BOUNDARY ALONG THE COAST.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BAY CITY...WEST COLUMBIA...SWEENY...BRAZORIA...WILD PEACH VILLAGE...
JONES CREEK AND VAN VLECK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 2868 9595 2882 9600 2906 9601 2924 9576
2926 9553 2888 9544 2871 9588 2871 9593
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 10:38 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 16, 10:38 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1038 AM CDT MON APR 16 2012
.DISCUSSION...
RATHER POTENT SHORTWAVE/JET MAX WILL HELP TO KEEP PCPN GOING OVER
THE SRN HALF OF THE FA THE REST OF THE DAY...GENERALLY ALONG/NEAR
THE LINGERING SFC BOUNDARY. CURRENT GRIDS OF HIGH POPS/MENTION OF
LOCALLY HEAVY RAIN APPEARS TO HAVE THINGS COVERED...BUT WILL ALSO
ADD FLASH FLOOD WATCH TO THE SRN MOST COASTAL COUNTIES FOR THE RE-
MAINDER OF THE DAY. IMPRESSIVE RADAR ESTIMATED RAINFALL TOTALS OF
4-6 INCHES ACROSS THESE LOCATIONS OVERNIGHT...AND ADDITIONAL RAIN
AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH THE AFTN AS EVIDENT BY THE
TRAINING CURRENTLY SETTING UP. 41
&&
.PREV DISCUSSION... /ISSUED 421 AM CDT MON APR 16 2012/
EXCELLENT DIFFLUENT FLOW ALOFT AND A NORTHEAST-SOUTHWEST ORIENTED
STATIONARY FRONT RUNNING GENERALLY ALONG THE HIGHWAY 59 CORRIDOR
IS HELPING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MAINLY THE CENTRAL AND SOUTHERN PORTIONS OF SOUTHEAST TEXAS EARLY
THIS MORNING. WITH THE PRESENCE OF HIGH PRECIPITABLE WATER
VALUES...LOCALLY HEAVY RAINFALL IS BEING GENERATED WITH UNVERIFIED
RADAR ESTIMATES AS HIGH AS 5 TO 7 INCHES IN RURAL LOCATIONS OF
CENTRAL BRAZORIA COUNTY ASSOCIATED WITH THE STRONGER AND MOST
PERSISTENT ACTIVITY. SO FAR...URBAN AND SMALL STREAM FLOOD
ADVISORIES ARE BEING ISSUED TO COVER THIS ACTIVITY. TODAY'S
FORECAST WILL CARRY HIGHEST POPS ALONG WITH POSSIBLE LOCALLY HEAVY
RAINFALL CENTRAL AND SOUTH...AND ADJUSTMENTS WILL PROBABLY BE
NEEDED AS THE DAY PROGRESSES. MODELS ARE IN PRETTY DECENT
AGREEMENT IN MOVING THE BEST LIFT AND MOISTURE OFF TO OUR EAST
LATER TONIGHT AND TOMORROW. WILL CONTINUE TO INDICATE DECREASING
POPS FROM WEST TO EAST DURING THIS TIME PERIOD. ALL RAINS SHOULD
COME TO AN END BY LATE TUESDAY AFTERNOON OR TUESDAY EVENING. OUR
AREA IS THEN IN STORE FOR A COUPLE DAYS OF NEAR NORMAL
TEMPERATURES UNDER A DRIER AIRMASS. AT THE END OF THE WEEK...A
COLD FRONT AND AN ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH SOUTHEAST TEXAS. THE AREA WILL DRY OUT BEHIND
THE FRONT...AND THE WEEKEND LOOKS DRY AND QUIET WITH LOW
HUMIDITIES AND NEAR NORMAL TEMPERATURES AS HIGH PRESSURE AT BOTH
THE SURFACE AND ALOFT BECOMES THE DOMINATE FEATURE ACROSS THE
STATE. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 59 81 58 82 / 30 30 10 10 10
HOUSTON (IAH) 77 63 80 60 82 / 60 50 20 10 10
GALVESTON (GLS) 77 70 78 66 79 / 70 60 30 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM CDT THIS EVENING
THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES: WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&Hazardous weather outlook, Apr 16, 4:39 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 439 AM CDT MON APR 16 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-171200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 439 AM CDT MON APR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL IS POSSIBLE IN TRAINING SHOWERS AND THUNDERSTORMS AS A STATIONARY FRONT LINGERS ACROSS THE AREA. RAINFALL TOTALS WITH THE STRONGEST ACTIVITY IS EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES OR MORE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA ON TUESDAY AS THE STORM SYSTEM EDGES OFF TO THE EAST. HAZARDOUS WEATHER IS NOT EXPECTED FOR WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY.
In the hours before
Special weather statement, Apr 16, 7:20 AM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX720 AM CDT MON APR 16 2012 TXZ226-227-161300- FORT BEND TX-WHARTON TX- 720 AM CDT MON APR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORT BEND AND WHARTON COUNTIES UNTIL 800 AM CDT... AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTH OF EL CAMPO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2935 9641 2961 9613 2925 9593 2915 9631 TIME...MOT...LOC 1212Z 245DEG 14KT 2925 9631
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:01 PM CDT | Special Weather Statement | HGX | Jackson | 44 min |
| Apr 15, 8:15 PM CDT | Severe Thunderstorm Warning | HGX | Jackson | 45 min |
| Apr 15, 9:07 PM CDT | Special Marine Warning | HGX | 53 min | |
| Apr 15, 11:30 PM CDT | Special Weather Statement | HGX | Trinity | 45 min |
| Apr 16, 1:29 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 2 hr |
| Apr 16, 3:30 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 2 hr |
| Apr 16, 5:04 AM CDT | Flash Flood Warning | HGX | Brazoria | 116 min |
| Apr 16, 7:20 AM CDT | Special Weather Statement | HGX | Wharton | 40 min |
| Apr 16, 10:05 AM CDT | Small Craft Advisory | HGX | 10 hr | |
| Apr 16, 10:38 AM CDT | Areal Flood Advisory | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Apr 16, 11:09 AM CDT | Flash Flood Watch | HGX | Brazoria, Galveston, Jackson, Matagorda, Wharton | 5 hr |
| Apr 16, 12:26 PM CDT | Special Weather Statement | HGX | Brazoria | 49 min |
| Apr 16, 1:21 PM CDT | Special Marine Warning | HGX | 84 min | |
| Apr 16, 1:45 PM CDT | Special Weather Statement | HGX | Galveston | 45 min |
| Apr 16, 2:28 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 3 hr |
| Apr 16, 4:56 PM CDT | Special Marine Warning | HGX | 54 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.